Vacation from stimulant??

Discussion in 'General Parenting' started by crazymama30, Jun 10, 2010.

  1. crazymama30

    crazymama30 Active Member

    So I have been thinking. difficult child has been on a stimulant non stop for 4 years. That is a very long time. He is very small for his age. Lately we have been having problems with increased irritability, defiance and now swearing at easy child and I every morning.

    I am considering taking him off stims for a month or so, if I can make it that long. I am really not sure if we can handle him off of them, but feel we have to try. I may see if we can increase his abilify to 5mg in the morning and 7mg at night.

    I know many have done this, and am wondering if you see a worsening in behavior at first, and then does it get better? I know this can vary from kiddo to kiddo, but I am just wanting input. I am pretty leary to do this, and psychiatrist will think I have lost my marbles, but I just feel like this is something we should try.

    I am also concerned that difficult child will gain a lot of weight from the abilify when he is off the stimulant. I guess we will wait and see.
  2. ML

    ML Guest

    I can understand you wanting to try this and as long as the psychiatrist is involved and agrees than I say go for it.
  3. crazymama30

    crazymama30 Active Member

    I just sent him an email, and we see him next week. I won't do it if he objects. I think he will think I have gone off the deep end, but he will go for it.
  4. shellyd67

    shellyd67 Active Member

    I am considering giving my difficult child a break from his stimulant too. I still am on the fence though. I work part time and we will be very busy this summer and quite frankly he behaves better and is more focused and easier to reason with. He also has huge social problems and we belong to our community pool and I think he will be able to socialize and be less aggressive and clingy. We pay for his medications out of pocket as our RX plan does not cover his medications so it would be a little less of a financial burden during the summer months and getting him up early in the morning to adminster medications won't be a concern. I guess I will give it a shot and see how things go. I will also confer with his psychiatrist before making my final decision. Let me know how your difficult child is making out from time to time without medications and I will do the same. GOOD LUCK !
  5. nandz

    nandz Guest

    I know a lot of people who give their difficult child vacations from the stimulant. I think you do what is best for your family and your difficult child. It won't hurt him to be off of it unless he gets really physically aggressive and wants to hurt himself or others. My difficult child is 5 yrs old and just started his stimulant about 2 months ago, so we are going to keep him on the stims all summer. He starts kindergarten in the fall and I want to give him the best chance possible. Good luck if you decide on a stimulant vacation. I hope it goes well!
  6. pepperidge

    pepperidge New Member

    hi CMama,

    One thing you might consider is trying a half dose prescription. It might give him some of the benefits and make life a little more tolerable. You might also use the time to try a different stimulant.

    You have many things to consider. One is whether his behavior would drop off sufficiently that you would be on his case all the time. That wouldn't be good for either of you.

    We found that abilify did tend to peter out. Haven't had that problem so much with the other medications that have worked for my children (stims, Lamictal).

    Good luck.
  7. crazymama30

    crazymama30 Active Member

    P, you bring up some very good points, thank you. I will keep them tucked away for further use if necessary.

    I do want to d/c the patch, and then after a break try a different stimulant, maybe vvyanse as I have heard it is pretty long acting? It is just too much of a battle to keep the patch on him.
  8. Jody

    Jody Active Member

    I could never do it. She would drive me nuts, and her impulse control is off the charts when she doesn't have her medicine. It's just dangerous for my difficult child/ and me. I do know some people who do it just so that their kids can get an appetite and gain a little weight. Mine eats well because of the Abiify though, so we don't have that problem. I hope it works well for you and him whatever you decide.
  9. gcvmom

    gcvmom Here we go again!

    Well summer is definitely the best time to try this. We've done it before. I learned pretty fast whether or not it was needed so I don't think there's going to be any delay in your knowing if this is the case. Definitely do it on a day when you can closely observe him first-hand.

    Good luck!
  10. crazymama30

    crazymama30 Active Member

    Hey G, did you see changes right away, or did it take a while?
  11. JJJ

    JJJ Active Member

    Eeyore and Piglet are both on stimulant breaks right now (week 3 of a scheduled 12 week break). Piglet does a stimulant break every summer and it always reminds me how much she needs it - she becomes so flaky (she is never a behavior problem). What shocked me was Eeyore, this is his first stimulant break in his 6 years on stims. It is going wonderfully - if he stays this awesome, we will not be putting him back on the stims - his behavior and his attitude have both improved. I suppose we'll have to see how his school work is affected but he just seems happier.
  12. gcvmom

    gcvmom Here we go again!

    I saw a difference immediately. Stims are quick in, quick out. Trust me, you'll know!
  13. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    I'm here a little late but wanted to add my $1's worth!!!!! Inflation.....

    My difficult child has been given a stimulant break on school breaks (Easter, Christmas) and summer since he started stims in first grade (now graduating from 8th in three days). My reasoning was that he really needed the stimulant to succeed in a highly structured environment, like school. At home, I could deal.

    It definitely, especially at his most impulsive and hyperactive when he was younger, took a week or so for him "to get" that he was medication free. It took me saying things like, "Calm down, no medications" or "Chill", "Get it under control". After a week or two, things kinda settled into a new routine.

    Both my pediatrician and psychiatrist disagreed about the medication vacation, but I was the mother, I lived with him, I felt I knew best. Stims are one medication that I think we, as parents, can have a say in. They are in/out - they don't need tapering. I firmly believe it's a family choice. To this day, he takes vyvanse five days a week during the school year - not on the weekends, not on school breaks and not in the summer. We've been doing this since he was in first grade - 8 years now.

    And the vyvanse does last longer.

    Good luck.
  14. gcvmom

    gcvmom Here we go again!

    LDM has a good point -- some people can function o.k. without the stims, even though they may need them to perform "optimally" in certain environments.

    In our case, difficult child 1 absolutely needs them just to keep from starting a war with the rest of the family! :rofl: The medication is essential to his well-being and ours. But that's my kid, and everyone's different. For instance, difficult child 2 absolutely cannot take them any more. They make him manic.
  15. graceupongrace

    graceupongrace New Member


    Your difficult child is at the age where hormones start to enter into the mix. That can change everything -- or at least it did in our case. Vyvanse has worked well for my difficult child. He says he feels better on Vyvanse than he did on the other stims (which means he doesn't fight taking it), and it lasts a good 12 hours. Discontinuing it would be no vacation for us, lol!